What Side Effects Indicate an Overdose of Vitamin D?
Signs of an overdose of vitamin D include constipation, confusion, nausea and abnormal heart rhythm, according to WebMD. Other symptoms of vitamin D toxicity, also known as hypervitaminosis D, include kidney problems, weakness, decreased appetite, vomiting and frequent urination, reports Mayo Clinic. Some of these symptoms are due to the fact that too much vitamin D can result in an excessive buildup of calcium in the blood, known as hypercalcemia.
Vitamin D toxicity is rare, and nearly all instances occur as a result of an individual consuming megadoses of vitamin D supplements, explains WebMD. The body controls the amount of vitamin D it produces from sun exposure, and most foods do not contain excessive amounts of vitamin D. People who take thiazide-type diuretics or have kidney or liver disorders may be at higher risk for vitamin D toxicity.
Treatment for vitamin D toxicity involves avoiding vitamin D supplements and taking intravenous medications and fluids, such as bisphosphonates or corticosteroids, according to Mayo Clinic.
The recommended daily allowance of vitamin D for adults is 600 international units per day, reports Mayo Clinic. Studies indicate that taking 50,000 international units of vitamin D daily for several months causes toxicity.
Vitamin D helps the body absorb calcium, promotes bone health and strengthens the immune system, notes Dr. Weil. As of 2015, research indicates that it may also offer protection against autoimmune diseases, hypertension and psoriasis.